Alert archive / Colorado / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 340, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Jul 28, 2018, 5:36 PM MDT for Kit Carson County, Colorado. It was in force for 54 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 28, 2018, 5:36 PM MDT (23:36 UTC)
- Expired
- Jul 28, 2018, 6:30 PM MDT
- In force
- 54 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 70.0 mph
County Kit Carson County, CO
The radar
The Goodland radar (KGLD), 93 km from the middle of the area, began a volume at 23:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 28, 6:15 PM MDT | HAIL 0.25 | 1 Nw Stratton, CO | TRAINED SPOTTER REPORTS PEA-SIZED HAIL AND 0.45 INCHES OF RAIN IN ABOUT 30 MINUTES. TIME ESTIMATED BY RADAR. |
| Jul 28, 6:18 PM MDT | HAIL 0.88 | Stratton, CO | REPORT OF NICKEL-SIZED HAIL VIA FACEBOOK MESSAGE NEAR STRATTON, CO. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 11.6 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 281 J/kg
- Mixed-layer CIN
- -374 J/kg
- Mixed-layer LCL
- 928 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 84 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
054
WUUS53 KGLD 282336
SVRGLD
COC063-290030-
/O.NEW.KGLD.SV.W.0340.180728T2336Z-180729T0030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
536 PM MDT SAT JUL 28 2018
The National Weather Service in Goodland has issued a
* Severe Thunderstorm Warning for...
Southwestern Kit Carson County in east central Colorado...
* Until 630 PM MDT.
* At 536 PM MDT, a severe thunderstorm was located near Flagler,
moving east at 40 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
* Locations impacted include...
Stratton, Flagler, Seibert, Bethune and Vona.
This includes Interstate 70 in Colorado between mile markers 392 and
433.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3941 10308 3940 10231 3905 10239 3904 10261
3915 10316
TIME...MOT...LOC 2336Z 282DEG 35KT 3931 10301
HAIL...1.00IN
WIND...70MPH
$$
EV2 follow-up statements
068
WWUS53 KGLD 290006
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
606 PM MDT SAT JUL 28 2018
COC063-290030-
/O.CON.KGLD.SV.W.0340.000000T0000Z-180729T0030Z/
Kit Carson CO-
606 PM MDT SAT JUL 28 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM MDT
FOR CENTRAL KIT CARSON COUNTY...
At 606 PM MDT, a severe thunderstorm was located 4 miles southwest of
Stratton, moving east at 40 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
Locations impacted include...
Stratton, Bethune and Vona.
This includes Interstate 70 in Colorado between mile markers 406 and
433.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3914 10290 3941 10283 3940 10231 3905 10239
3905 10241
TIME...MOT...LOC 0006Z 282DEG 35KT 3925 10264
HAIL...1.00IN
WIND...70MPH
$$
EV375
WWUS53 KGLD 290020
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
620 PM MDT SAT JUL 28 2018
COC063-290030-
/O.CON.KGLD.SV.W.0340.000000T0000Z-180729T0030Z/
Kit Carson CO-
620 PM MDT SAT JUL 28 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM MDT
FOR CENTRAL KIT CARSON COUNTY...
At 620 PM MDT, a severe thunderstorm was located 6 miles south of
Bethune, or 9 miles southeast of Stratton, moving east at 40 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
Locations impacted include...
Stratton and Bethune.
This includes Interstate 70 in Colorado between mile markers 414 and
433.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3916 10274 3941 10270 3940 10231 3911 10238
TIME...MOT...LOC 0020Z 282DEG 35KT 3922 10246
HAIL...1.00IN
WIND...70MPH
$$
EVWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 5:13 PM MDT, 23 minutes earlier.
Area forecast discussion, Jul 28, 5:13 PM MDT, 23 minutes before
Area Forecast Discussion National Weather Service Goodland KS 513 PM MDT Sat Jul 28 2018 .UPDATE... Issued at 448 PM MDT Sat Jul 28 2018 Latest data trending slower with the storm activity and also expanding the northern batch of storm activity further south. HRRRE data continues to show southern batch of storms about the enter the forecast area capable of producing wind gusts up to 75 MPH. Northern batch has a better probability of producing the very large hail. && .SHORT TERM...(This evening through Sunday) Issued at 249 PM MDT Sat Jul 28 2018 Latest upper air analysis shows the retrograding ridge over the Four Corners Region. Rounding the ridge are small scale short wave troughs. (The short wave trough currently over Southern Wyoming, extending south into Central Colorado, will be responsible for firing the expected severe convection late this afternoon and evening.) At the surface a stalled front was west of the forecast area, running roughly north and south. For the rest of today am expecting the storm activity to fire off the higher terrain of Wyoming and Colorado and move east-southeast toward the forecast area. The stalled front should also serve as a focus for storm generation as the upper level short wave trough approaches. Near term data continues to suggest two batches of storm activity moving across the forecast area, one originating from Central Colorado and the second from the Nebraska Panhandle. the first batch coming from Colorado will affect the south half of the forecast area this evening. The northern batch should move in an hour or so behind the first, moving over the northeaster half to third of the forecast area. Flash flooding will be more favored for the northern batch due to the much larger area of storm activity expected. (Most of the storm activity with this batch will be northwest of the forecast area.) Foresee the storm activity in each batch merging into a couple storm clusters, the question is when and where that will occur. Storms with the northern batch may merge prior to even entering the forecast area, but don't have enough confidence to commit to that at this point. Storm activity will end from northwest to southeast late this evening, possibly extending an hour or two past midnight. Peak storm intensity time should be in the 6-9 PM local time window. Storm activity should then gradually decline after that point. Threats: Hail up to baseball size. Confidence is on the high side that hail will be larger than two inches in diameter. The hail threat will be greatest prior to storms merging into a larger group of storm activity. Wind gusts up to 75 MPH. This will be a threat with individual storms before they merge, and become a more widespread threat once the storm merge together. Flash flooding. This will become more of a threat when storms merge into clusters. The more favored part of the forecast area for flash flooding will be where the northern batch of storms move due to the storm activity extending so far to the northwest. Tornado. Low risk at this point due due to 0-1km shear and 0-1km helicity being very low for tornado formation. The risk for tornadoes does increase west in Colorado near the stationary front. Sidenote....There is disagreement with the near term data regarding whether storms will come in two batches or one large mass. Consensus of near term data points toward two batches and not just one. Sunday severe weather may occur again in the afternoon as a compact upper level short wave trough moves through the forecast area. .LONG TERM...(Sunday night through Saturday) Issued at 112 PM MDT Sat Jul 28 2018 An upper ridge persists over the desert southwest at the start of the long term, with an upper trough across the eastern half of the country, resulting in northwest flow aloft. On Sunday night, an upper disturbance swings from the northern Plains towards the region. Individual storms are anticipated to develop ahead of this wave during the afternoon hours in the higher terrain west and northwest of the region, transitioning into an MCS through the evening as storms travel southeastward. Still need to determine where and when this transition will occur. With good moisture, sufficient shear and instability, severe storms are anticipated. The main threats will be large hail, strong winds, and locally heavy rainfall. Chances for showers and storms linger into Monday morning and afternoon as the upper wave pushes east of the High Plains. Surface high pressure moves in behind late Monday, leading to dry weather through at least Wednesday. Late in the work week and heading into the weekend, the upper ridge over the desert southwest builds north and east into the Plains and mostly dry conditions continue. A warming trend is forecast throughout the long term with highs rising from the mid/upper 70s on Monday to the low 90s on Saturday. Low temperatures range from the low 50s to low 70s. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 510 PM MDT Sat Jul 28 2018 VFR conditions forecast for the TAFs. Main focus will be the timing of storm arrival at the TAF sites. Currently looks like KGLD will be on the edge of the storm activity coming in from the west and the storm activity that will come down from the northwest. KMCK should have several hours of storm activity. Consensus data was indicating cloud bases would lower to MVFR. Looking at some individual models do not have much confidence of cloud bases being that low. Storm activity should be southeast of KMCK around 6z. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && UPDATE...JTL SHORT TERM...JTL LONG TERM...JBH AVIATION...JTL
Hazardous weather outlook, Jul 28, 10:59 AM MDT, 6 hours 37 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 1059 AM MDT Sat Jul 28 2018 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-291700- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 1059 AM MDT Sat Jul 28 2018 /1159 AM CDT Sat Jul 28 2018/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...TODAY AND TONIGHT... Severe thunderstorms will move in from the west and northwest late this afternoon through the evening. Timeframe for the severe weather will be from 4 PM to 11 PM MT, with storm activity ending from northwest to southeast. Confidence is on the high side of hail larger than two inches in diameter occurring with the strongest storms, possibly up to baseball size. Wind gusts up to 75 MPH and a few tornadoes will also be possible with the strongest storms. Flash flooding will become more of a threat once the storms merge into larger areas of storm activity. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... Isolated severe thunderstorms capable of producing golf ball size hail and wind gusts up to 70 mph will be possible again on Sunday, primarily during the late afternoon and evening hours. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed this afternoon and evening. Any storm reports by phone or through social media are greatly appreciated. JTL
In the hours before
Special weather statement, Jul 28, 5:28 PM MDT, 8 minutes before
Special Weather Statement National Weather Service Goodland KS 528 PM MDT SAT JUL 28 2018 COZ091-290000- Kit Carson County CO- 528 PM MDT SAT JUL 28 2018 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN KIT CARSON COUNTY UNTIL 600 PM MDT... At 527 PM MDT, Doppler radar was tracking a strong thunderstorm over Flagler, moving east at 45 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Stratton, Flagler, Seibert and Vona. This includes Interstate 70 in Colorado between mile markers 390 and 421. LAT...LON 3943 10315 3947 10255 3905 10261 3915 10316 TIME...MOT...LOC 2327Z 282DEG 38KT 3931 10308 EV
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 6:03 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne, Kit Carson, Yuma | 57 min |
| Jul 27, 6:57 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne | 10 min |
| Jul 27, 7:08 PM MDT | Special Weather Statement | GLD | Cheyenne | 37 min |
| Jul 28, 5:28 PM MDT | Special Weather Statement | GLD | Kit Carson | 32 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.